Alert archive / Massachusetts / Tornado Warnings in 2000

Tornado Warning 4, NWS Boston/Norton, MA

August 10, 2000Bristol County, Norfolk County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this tornado warning at Aug 10, 2000, 3:32 AM EDT for Bristol County, Norfolk County, Massachusetts; Providence County, Rhode Island. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 3:32 AM EDT (07:32 UTC)
Expired
Aug 10, 2000, 4:15 AM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Bristol County, MA, Norfolk County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:35 AM EDTHail 0.75Wrentham, MA
Aug 10, 3:40 AM EDTThunderstorm Wind 50 EWalpole, MA
Aug 10, 3:45 AM EDTHail 1.75Norton, MA
Aug 10, 3:55 AM EDTThunderstorm Wind 50 EEaston Center, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBOX 100733
TORBOS

MAC005-021-023-RIC007-100815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
332 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PROVIDENCE COUNTY IN RHODE ISLAND
  SOUTHERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS
  NORTHWESTERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS
    INCLUDING ATTLEBOROUGH...NORTH ATTLEBOROUGH...TAUNTON
  NORTHERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
    INCLUDING BROCKTON

* UNTIL 415 AM EDT.

* AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A DEVELOPING TORNADO OVER 
  CUMBERLAND...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE PAWTUCKET...CENTRAL
  FALLS...WHITMAN...WEST BRIDGEWATER...STOUGHTON...SCITUATE...
  ROCKLAND...RAYNHAM...PLAINVILLE...PEMBROKE...NORWELL...NORTON...
  MARSHFIELD...MANSFIELD...KINGSTON...HANSON...HANOVER...HALIFAX...
  FOXBOROUGH...EASTON...EAST BRIDGEWATER...DUXBURY...BRIDGEWATER...
  AVON AND ABINGTON.

WIDESPREAD WIND DAMAGE HAS BEEN REPORTED IN WOONSOCKET.

THIS IS A DANGEROUS STORM - TAKE COVER NOW IN THE BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING
DEBRIS WITH BLANKETS OR PILLOWS.

$$

JF/JD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:24 AM EDT, 8 minutes earlier.

Area forecast discussion, Aug 10, 3:24 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
324 AM EDT THU AUG 10 2000

BUSY MORNING...SORRY FOR THE DELAY.

LINE OF SHWRS WITH A FEW EMBEDDED SVR STRMS CONTS TO MARCH E AND
WILL BE EXITING THE COAST ARND 09-11Z.  WL PRBLY HV TO CONT TO
MENTION SHWRS/STRMS IN ERN ZONES FOR EARLY THIS AM.

ALL MDLS SHW FRNT SLOWING/STALLING FOR A WHILE TDY BFR MVG OFF THE
COAST TNGT. EVEN THOUGH ALL DYNAMICS AND THE BEST INSTABILITY ARE OFF
TO THE E BY THIS AFTN...THERE MAY STILL BE ENOUGH CAPE S & E OF BOS
TO PVD LINE TO PRODUCE A FEW TSTMS THIS AFTN.  WL CONT TO MENT A CHC
OF A TSTM FOR THIS AFTN ACRS SE ZONES.

FRNT FINALLY MAKES IT WAY OF THE COAST TNGT W DRIER AIR MVG IN AT
THE SFC AND ALOFT...HOWEVER ALL MDLS SHW SOME MOIST RMNG ARND H85.
BECAUSE OF THIS WL GO WITH PC INSTEAD OF CLR OR M CLR.

MOIST ARND H85 CONTS INTO FRI SO WILL GO WITH PS.  ALL MDLS SHW THE
NXT SW DROPING S-SE FM ONTARIO AND QUEBEC FRI AND ACROSS THE NE FRI
NGT AND SAT.  AVN IS STRONGER AND A LTL SLOWER AND ACTUALLY CUTS IT
OFF OVR SRN NEW ENG SAT AND SAT NGT.  NOT TOTALY SOLD ON AVN
SOLUTION...BUT IN ANY EVENT...THE ATMOS COOLS ALOFT AND DESTABLIZES
LATE IN THE DAY FRI IN NW ZONES AND ALL SNE FRI NGT.  THE ETA SHWS
LI/S BLW 0...K INDEX ARND 30 AND TT NR 50 IN NW ZONES BY LATE IN
THE DAY.  WL THROW IN A 30 PCNT CHC SHWR OR TSTM LATE FRI AFTN.  THE
ONLY LIMIT MAY BE LACK OF MOIST.

WL GO WITH A CHC SHWRS ALL ZONES FRI NGT AS SW MVES ACRS NEW ENG.
WL BANK ON THE ETA SOLN FOR NOW AND ASSUME THAT THE SW WL BE MVG OFF
TO THE E SAT AM...SO WL NOT GO W SHWRS SAT FOR NOW.

TEMPS...HV CUT TEMPS FOR ALL SHORT TERM PRDS...ESP IN THE E WHERE
ALL MDLS INDIC A LGT NE FLOW DVLPG ON FRI.

.BOX...NONE.

NOTCHEY

In the hours before

Local storm report, Aug 10, 2:38 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
238 AM EDT WED AUG 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    VERNON                    CT   1 INCH HAIL
08/10/00   TOLLAND                        PER POLICE DEPT.

0232 AM    TOLLAND                   CT   .88 INCH HAIL
08/10/00   CHESHIRE                       PER SKYWARN SPOTTER.

0233 AM    WILLINGTON                CT   .75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

0236 AM    WILLINGTON                CT   1.75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

FIELD
Local storm report, Aug 10, 2:47 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
247 AM EDT WED AUG 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    SOUTH WINDSOR             CT   WIND DAMAGE
08/10/00   HARTFORD                       WIRES DOWN PER POLICE DEPT.

0225 AM    VERNON                    CT   1 INCH HAIL
08/10/00   TOLLAND                        PER POLICE DEPT.

0232 AM    TOLLAND                   CT   .88 INCH HAIL
08/10/00   CHESHIRE                       PER SKYWARN SPOTTER.

0233 AM    WILLINGTON                CT   .75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

0236 AM    WILLINGTON                CT   1.75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

FIELD
Local storm report, Aug 10, 3:28 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
328 AM EDT WED AUG 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    SOUTH WINDSOR             CT   WIND DAMAGE
08/10/00   HARTFORD                       WIRES DOWN PER POLICE DEPT.

0225 AM    VERNON                    CT   1 INCH HAIL
08/10/00   TOLLAND                        PER POLICE DEPT.

0232 AM    TOLLAND                   CT   .88 INCH HAIL
08/10/00   CHESHIRE                       PER SKYWARN SPOTTER.

0233 AM    WILLINGTON                CT   .75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

0236 AM    WILLINGTON                CT   1.75 INCH HAIL
08/10/00   TOLLAND                        PER SKYWARN SPOTTER

0328 AM    SMITHFIELD                RI   65 MPH TSTM GUST
08/10/00   PROVIDENCE                     ESTIMATED PER HAM RADIO.

FIELD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:17 AM EDTTornado WarningBOXBristol, Norfolk28 min
Aug 10, 3:32 AM EDTTornado WarningBOXPlymouth43 min
Aug 10, 2:56 AM EDTSevere Thunderstorm WarningBOXProvidence49 min
Aug 10, 3:06 AM EDTTornado WarningBOXProvidence39 min

Nearby

Tornado Warnings in Massachusetts, 2000Tornado Warnings in Rhode Island, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.